Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 58, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2017, 5:18 PM MST for Yavapai County, Arizona. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 5:18 PM MST (00:18 UTC)
- Expired
- Jul 23, 2017, 11:15 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:09 PM MST | FLASH FLOOD | 3 Wnw Cordes Junction, AZ | WATER IS TWO FEET OVER THE SPRING LANE BRIDGE CROSSING BIG BUG CREEK. |
| Jul 23, 7:04 PM MST | FLASH FLOOD | 3 Ne Poland Junction, AZ | AGUA FRIA NEAR HUMBOLDT ROSE FROM 1.46 FT AT 415 PM MST TO 4.12 FT (PEAK) AT 515 PM MST. |
| Jul 23, 7:04 PM MST | FLASH FLOOD | 3 Ne Poland Junction, AZ | AGUA FRIA NEAR HUMBOLDT ROSE FROM 1.46 FT TO 4.12 FT (PEAK) IN ONE HOUR. |
| Jul 23, 11:02 PM MST | FLASH FLOOD | 2 Nnw Black Canyon City, AZ | BLACK CANYON RIVER WASH IS 3'-4' DEEP OVER MAREN AVE. AND IS CURRENTLY IMPASSABLE. THE WATER CAME UP ABOUT 9:30 PM MST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WGUS55 KFGZ 240018
FFWFGZ
AZC025-240615-
/O.NEW.KFGZ.FF.W.0058.170724T0018Z-170724T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
518 PM MST SUN JUL 23 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1115 PM MST
* At 517 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Prescott Valley, Dewey-humboldt, Cordes Junction, Bumble Bee,
Cordes Lakes, Black Canyon City, Castle Hot Springs, Walker, Poland
Junction, Cordes, Spring Valley, Crown King, Rock Springs, Mayer,
Lake Pleasant, Hazlett Hollow Campground, Turney Gulch Group
Campground and Lynx Lake Dam.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!
&&
LAT...LON 3396 11257 3457 11237 3458 11233 3455 11214
3435 11176 3420 11183 3404 11207 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3391 11224 3390 11226 3388 11228
$$
MCT3 follow-up statements
093
WGUS75 KFGZ 240130
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
630 PM MST SUN JUL 23 2017
AZC025-240615-
/O.CON.KFGZ.FF.W.0058.000000T0000Z-170724T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
630 PM MST SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
YAVAPAI COUNTY...
At 625 PM MST, emergency management reported up to 2 feet of flood
water flowing over the Spring Lane bridge in Spring Valley. This
flood water will continue into Cordes Junction and into the Agua
Fria River. A stream gage upstream in Mayer has receded to 2.9 feet
as of 6 pm MST.
Some locations that will experience flooding include...
Prescott Valley, Dewey-humboldt, Cordes Junction, Bumble Bee, Cordes
Lakes, Black Canyon City, Castle Hot Springs, Walker, Poland
Junction, Cordes, Spring Valley, Crown King, Rock Springs, Mayer,
Lake Pleasant, Hazlett Hollow Campground, Turney Gulch Group
Campground and Lynx Lake Dam.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
&&
LAT...LON 3396 11257 3457 11237 3458 11233 3455 11214
3435 11176 3420 11183 3404 11207 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3391 11224 3390 11226 3388 11228
$$
MCT351
WGUS75 KFGZ 240205
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
705 PM MST SUN JUL 23 2017
AZC025-240615-
/O.CON.KFGZ.FF.W.0058.000000T0000Z-170724T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
705 PM MST SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
YAVAPAI COUNTY...
At 702 PM MST, emergency management reported flood waters have
receded to below the Spring Lane bridge in Spring Valley. There is
still about 3 feet of water flowing through Big Bug Creek in Spring
Valley. The flow in Mayer has slowly receded to 2.3 feet. Flood
waters are expected to still impact the Agua Fria River toward Black
Canyon City.
Some locations that will experience flooding include...
Prescott Valley, Dewey-humboldt, Cordes Junction, Bumble Bee, Cordes
Lakes, Black Canyon City, Castle Hot Springs, Walker, Poland
Junction, Cordes, Spring Valley, Crown King, Rock Springs, Mayer,
Lake Pleasant, Hazlett Hollow Campground, Turney Gulch Group
Campground and Lynx Lake Dam.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
&&
LAT...LON 3396 11257 3457 11237 3458 11233 3455 11214
3435 11176 3420 11183 3404 11207 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3391 11224 3390 11226 3388 11228
$$
MCT992
WGUS75 KFGZ 240356
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
856 PM MST SUN JUL 23 2017
AZC025-240615-
/O.CON.KFGZ.FF.W.0058.000000T0000Z-170724T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
856 PM MST SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
YAVAPAI COUNTY...
At 846 PM MST, emergency management reported high water levels in
Sycamore Creek. The Agua Fria River guage near Mayer rose over 6
feet and crested around 9.9 feet at 8 pm. The flow on Big Bug Creek
in Mayer has fallen to less than 2 feet. Flood waters will continue
to lead to rises on the Agua Fria River towards Black Canyon City.
Some locations that will experience flooding include...
Prescott Valley, Dewey-humboldt, Cordes Junction, Bumble Bee, Cordes
Lakes, Black Canyon City, Castle Hot Springs, Walker, Poland
Junction, Cordes, Spring Valley, Crown King, Rock Springs, Mayer,
Lake Pleasant, Hazlett Hollow Campground, Turney Gulch Group
Campground and Lynx Lake Dam.
This includes the following highways...
Interstate 17 between mile markers 242 and 275.
State Route 69 between mile markers 263 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
&&
LAT...LON 3396 11257 3457 11237 3458 11233 3455 11214
3435 11176 3420 11183 3404 11207 3405 11216
3401 11216 3402 11218 3398 11219 3395 11224
3391 11224 3390 11226 3388 11228
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:49 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 2:49 PM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 249 PM MST Sun Jul 23 2017 .SYNOPSIS...A Flash Flood Watch continues across northern Arizona through midnight. Heavy rainfall with flash flooding is possible from stronger storms. Active monsoon conditions are expected to continue Tuesday. A decrease in storm coverage should develop starting Wednesday, especially across western and central Arizona. && .DISCUSSION... A flash flood watch continues for all of Apache, Coconino, Navajo, Yavapai, and northern Gila Counties until midnight tonight. We have already issued several Flash flood Warnings and Flood Advisories for southern Coconino County. Storms have been very slow moving, and observed rainfall has been over 1.5 inches with some of the stronger storms. Radar indicates outflow boundaries are moving southward and westward into northeast Yavapai county now, and an active period of weather is expected there through mid evening. For tonight and Monday...Progs continue to show an inverted trough feature moving from southeast AZ through western AZ, with abundant moisture persisting. Storms could persist into the overnight tonight with the help of the feature. The storm steering flow to switch from southeasterly tonight to southerly Monday. On Monday, forecast soundings show a nearly saturated atmosphere through a deep layer. Rain chances are high, but the amount of cloud cover could act to hold down instability and decrease storm intensity, rainfall rates and flash flood potential. Stay tuned as this part of the forecast remains uncertain and could change. Tuesday - the inverted trough is forecast to move north of the state, with slightly lower precipitable water values over the region. Looking for a more typical monsoon pattern, with scattered afternoon storms moving SW to NE. Wednesday & Thursday - models indicating a drier air mass and some warming in the mid levels. Not expecting daytime storms to shut down completely, but coverage should be isolated to scattered at best. Friday onward - high pressure forecast to shift to our north, allowing for easterly flow and gradual moistening. Storm chances return to typical monsoon levels. && .AVIATION...For the 00Z package...Sct to numrs shra/tsra and isold +tsra, especially south of the I-40 corridor. Convective Activity will be slow to decrease tonight and should transition to lighter and stratiform precipitation later tonight. MVFR/IFR conditions in the strongest storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect above normal storm activity and high relative humidity through Monday. Slightly drier and more stable conditions arrive Tuesday, bringing activity back down to normal levels. Wednesday through Friday...Chances for showers and thunderstorms will continue, but coverage and frequency should decrease. Slightly drier and warmer conditions near the surface will enhance the threat for gusty outflow winds, associated with thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until midnight MST tonight FOR AZZ004>018- 037>040. && PUBLIC...DL AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 950 AM MST Sun Jul 23 2017 AZZ004>018-037>040-240415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 950 AM MST Sun Jul 23 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms this afternoon and evening. The steering flow aloft will be weak, pushing storms slowly toward the west-northwest. A few storms today will be capable of dropping 1 to 3 inch downpours which could result in flash flooding. A Flash Flood Watch has been issued for all of northern and central Arizona. Higher instability along and south of the Mogollon Rim could also produce a few strong to severe thunderstorms, with hail up to one inch in diameter and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are likely Monday, a few possibly producing heavy rainfall and localized flash flooding. A decrease in storm coverage is expected midweek before increasing again by Thursday or Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 23, 12:05 PM MST, 5 hours 13 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1205 PM MST SUN JUL 23 2017 AZZ006-007-231945- Coconino Plateau-Grand Canyon Country- 1205 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY NORTH OF VALLE UNTIL 1245 PM MST... At 1204 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles north of Valle, or 24 miles southwest of Desert View at Grand Canyon, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3565 11218 3577 11227 3597 11199 3575 11183 TIME...MOT...LOC 1904Z 238DEG 14KT 3578 11210 MCT
Special weather statement, Jul 23, 2:39 PM MST, 2 hours 39 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 239 PM MST SUN JUL 23 2017 AZZ015-037-038-232230- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 239 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GREATER SEDONA AREA UNTIL 330 PM MST... At 238 PM MST, Doppler radar was tracking a strong thunderstorm over Sedona. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sedona, Page Springs, Village At Oak Creek, Manzanita Campground and Red Rock State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3471 11188 3482 11203 3497 11169 3483 11163 TIME...MOT...LOC 2138Z 258DEG 2KT 3485 11177 MCT
Local storm report, Jul 23, 3:33 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLASH FLOOD 2 E UPTOWN SEDONA 34.87N 111.73W
07/23/2017 COCONINO AZ LAW ENFORCEMENT
FLASH FLOODING ON SCHNEBLY HILL ROAD A FEW
MILES FROM 179. PEOPLE FLED CAR UP THE HILL
TO ESCAPE.
&&
DLBLocal storm report, Jul 23, 3:52 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 1 ESE COTTONWOOD 34.73N 112.01W
07/23/2017 YAVAPAI AZ TRAINED SPOTTER
EXTREMELY HEAVY RAIN JUST STARTED AND THERE
IS 5" OF WATER FLOWING THROUGH THE PARKING
LOT LIKE A RIVER CARRYING DEBRIS (TRASH,
STICKS). THE DURATION OF THE FLASH FLOOD
EVENT WAS 2 MINUTES.
&&
DLBLocal storm report, Jul 23, 4:17 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FLASH FLOOD 1 NNW WEST SEDONA 34.87N 111.80W
07/23/2017 YAVAPAI AZ LAW ENFORCEMENT
BALDWIN LOOP TRAIL DOWN TO VERDE SCHOOL
FLOODED. THE ROAD IS FLOWING LIKE A RIVER.
&&
DLBLocal storm report, Jul 23, 4:21 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
421 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 2 SE WEST SEDONA 34.84N 111.77W
07/23/2017 COCONINO AZ LAW ENFORCEMENT
BELL ROCK TRAIL HEAD WASHED OUT. PEOPLE
STRANDED ON THE TRAIL. NO INJURIES REPORTED.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 24, 3:08 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 21 hr |
| Jul 24, 1:03 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Jul 24, 1:32 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 24, 2:55 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.